MAUDE Adverse Event Report: DEXTERA SURGICAL INC MICROCUTTER 30 WHITE RELOAD; STAPLE

DEXTERA SURGICAL INC MICROCUTTER 30 WHITE RELOAD; STAPLE
Model Number FG-025310
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Death (1802); Thrombus (2101); Blood Loss (2597)
Date of Event 01/31/2017
Type of Reportable Event Death
Additional Manufacturer Narrative
Spent (empty) staple strips were found in all three (3) returned microcutter 30 white reloads indicating that all cartridges had contained staples.No staple jam or non-deployed staples were found in the three (3) returned reloads and all staples were deployed.No abnormality was found with the returned stapler.The lock-out mechanism on the returned stapler was tested and was confirmed to be working properly.Note: per the design of the stapler's lock-out mechanism, the microcutter 5/80 stapler will not clamp without a compatible, un-deployed microcutter 30 reload loaded into the stapler, and without the wedge of the compatible reload positioned all the way at the proximal end.If the stapler is not clamped, the stapler knife will not advance, thus preventing the tissue from being cut.Functional testing was conducted using a demonstration microcutter 30 reload.When loaded with the demonstration microcutter 30 reload and fired on test material, the staples deployed and formed properly.
 
Event or Problem Description
During an open right hemihepatectomy the microcutter 5/80 stapler was used to deploy staples from two microcutter 30 reloads without incident.A third reload was used to transect the right portal vein in close proximity to where the vessel bifurcates from the portal vein.The vessel was transected with the stapler but it was reported that staples were not present resulting in an estimated blood loss of 600 ml.The bleeding was controlled by suturing and the operation was completed.At the end of the surgery, insufficient flow was noted in the left portal vein and a re-anastomosis of the left portal vein was completed, which resulted in sufficient flow in the left portal vein.In the post-operative period, the patient was reported to develop retrograde thrombus in the portal vein and had surgery to relieve the portal vein narrowing.The patient experienced a second post-operative incidence of thrombus and subsequently expired.

Brand Name
MICROCUTTER 30 WHITE RELOAD
Common Device Name
STAPLE
Manufacturer (Section D)
DEXTERA SURGICAL INC
900 saginaw drive
redwood city CA 94063
MDR Report Key6370961
Report Number3004114958-2017-00002
Device Sequence Number694401
Product Code GDW
UDI-Device Identifier11814900003117
UDI-Public0111814900003117
Combination Product (Y/N)N
Initial Reporter CountryNL
PMA/510(K) Number
K161137
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2017
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 03/01/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberFG-025310
Device Catalogue NumberFG-025310
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/13/2017
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/03/2017
Initial Report FDA Received Date03/01/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
DEXTERA MICROCUTTER 5/80 STAPLER, FG-025302
Outcome Attributed to Adverse Event Death; Life Threatening; Required Intervention;
Patient Age72 YR